What Are the Signs of an Allergic Reaction to Ibuprofen?

Ibuprofen.
The development of hives after contact with ibuprofen may be a sign of an allergic reaction.
Article Details
  • Written By: Rhonda Rivera
  • Edited By: A. Joseph
  • Last Modified Date: 14 June 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Hives and facial swelling are signs of allergic reactions to ibuprofen. The sudden appearance of bright red welts is likely hives, which can spread and change shape. Facial swelling is another common sign of an allergy to ibuprofen that also happens in response to many other allergens. Not all negative reactions to ibuprofen are allergic reactions, however. In addition, after experiencing an allergic reaction to ibuprofen, a patient might be advised by a doctor to avoid using the medication again.

Someone experiencing an allergic reaction to ibuprofen might develop hives, which are a common response to an allergen. They are itchy, red welts that can appear nearly anywhere on the body. Hives can spread to other body parts and join other hives to become one large hive. This kind of allergic reaction generally fades within minutes to hours, but severe cases might require an examination by a medical professional. Antihistamines usually are recommended to help get rid of hives, in addition to avoiding skin irritants and hot showers.

Ad

Facial swelling can be a life-threatening allergic reaction to ibuprofen, especially if the tongue swells, too. Sometimes, the swelling is slight and difficult to detect. Other times, the swelling might be so severe that the afflicted person experiences pain and difficulty breathing. This allergic reaction usually must be treated by a healthcare professional as soon as possible, and ibuprofen and any other suspected allergens should be avoided. While seeking help, the person can use a cold compress on his or her face and make sure to keep his or her head above the rest of his or her body to help reduce the swelling.

What seems like an allergic reaction to ibuprofen may actually not be an ibuprofen-related problem. Like all medications, ibuprofen has side effects, many of which can be severe or life-threatening and might be mistaken for an allergic reaction. Shortness of breath, convulsions and coughing up blood are some serious side effects that should be evaluated by a doctor. Ringing in the ears, dizziness and blurred vision are milder problems. In all of these cases, the medication should not be taken again before its effects are discussed with a doctor.

Most people try to avoid suspected allergens to prevent another bad reaction. Instead of using ibuprofen, a person can apply ice packs or heat to reduce pain. Light exercise might also help, such as some yoga routines and other low-impact exercises. Ibuprofen is sold under various brand names, and there are many medications similar to it that might also cause an allergic reaction. When a person is in doubt over what to use instead of ibuprofen, he or she should consult a healthcare professional.

Ad

Discuss this Article

candyquilt
Post 3

I think an allergy can show up in different ways in different people. My daughter is also allergic but doesn't get a rash. She has stomach problems and asthma like symptoms.

Her doctor told me that ibuprofen can trigger an asthma attack. My daughter doesn't have asthma normally but develops it as an allergy symptom. Ibuprofen also gives her nausea and stomach cramps. She is not allowed to have this pain reliever ever again, the information has been added to her medical profile.

serenesurface
Post 2

@ankara-- That's possible. I'm allergic to ibuprofen and I get the same allergy symptoms. It starts out with itching and redness and then turns into hives. I would avoid ibuprofen if I were you.

bluedolphin
Post 1

Is it possible for someone with an allergy to acetaminophen to also be allergic to ibuprofen?

I'm allergic to acetaminophen, I get a rash from it. I have taken ibuprofen in the past without problems but today, that wasn't the case. Soon after taking an ibuprofen, I started getting itchy skin and my face and chest turned a little red. I didn't develop any swelling or hives though.

Could I be allergic to ibuprofen?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email